The output least squares identifiability of the diffusion coefficient from an H 1 -observation in a 2-D elliptic equation
ESAIM: Control, Optimisation and Calculus of Variations, Volume 8  (2002), p. 423-440

Output least squares stability for the diffusion coefficient in an elliptic equation in dimension two is analyzed. This guarantees Lipschitz stability of the solution of the least squares formulation with respect to perturbations in the data independently of their attainability. The analysis shows the influence of the flow direction on the parameter to be estimated. A scale analysis for multi-scale resolution of the unknown parameter is provided.

Classification:  62G05,  35R30,  93E24
Keywords: parameter estimation, diffusion coefficient, inverse problem, identifiability, least squares
     author = {Chavent, Guy and Kunisch, Karl},
     title = {The output least squares identifiability of the diffusion coefficient from an $H^1$-observation in a 2-D elliptic equation},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {8},
     year = {2002},
     pages = {423-440},
     doi = {10.1051/cocv:2002028},
     zbl = {1092.93042},
     language = {en},
     url = {}
Chavent, Guy; Kunisch, Karl. The output least squares identifiability of the diffusion coefficient from an $H^1$-observation in a 2-D elliptic equation. ESAIM: Control, Optimisation and Calculus of Variations, Volume 8 (2002) , pp. 423-440. doi : 10.1051/cocv:2002028.

[1] G. Alessandrini and R. Magnanini, Elliptic Equations in Divergence Form, Geometric Critical Points of Solutions, and Stekloff Eigenfunctions. SIAM J. Math. Anal. 25-5 (1994) 1259-1268. | MR 1289138 | Zbl 0809.35070

[2] G. Chavent, Identification of distributed parameter systems: About the output least square method, its implementation and identifiability, in Proc. IFAC Symposium on Identification. Pergamon (1979) 85-97. | Zbl 0478.93059

[3] G. Chavent, Quasi convex sets and size x curvature condition, application to nonlinear inversion. J. Appl. Math. Optim. 24 (1991) 129-169. | MR 1118695 | Zbl 0779.47043

[4] G. Chavent, New size x curvature conditions for strict quasi convexity of sets. SIAM J. Control Optim. 29-6 (1991) 1348-1372. | MR 1132186 | Zbl 0745.49008

[5] G. Chavent and K. Kunisch, A geometric theory for the L 2 -stability of the inverse problem in a 1-D elliptic equation from an H 1 -observation. Appl. Math. Optim. 27 (1993) 231-260. | Zbl 0776.35077

[6] G. Chavent and K. Kunisch, On Weakly Nonlinear Inverse Problems. SIAM J. Appl. Math. 56-2 (1996) 542-572. | MR 1381659 | Zbl 0848.35138

[7] G. Chavent and K. Kunisch, State-space regularization: Geometric theory. Appl. Math. Optim. 37 (1998) 243-267. | MR 1610795 | Zbl 0895.35107

[8] G. Chavent and K. Kunisch, The Output Least Squares Identifiability of the Diffusion Coefficient from an H 1 -Observation in a 2D Elliptic Equation. INRIA Report 4067 (2000).

[9] G. Chavent and J. Liu, Multiscale parametrization for the estimation of a diffusion coefficient in elliptic and parabolic problems, in Fifth IFAC Symposium on Control of Distributed Parameter Systems. Perpignan, France (1989).

[10] C. Chicone and J. Gerlach, A note on the identifiability of distributed parameters in elliptic systems. SIAM J. Math. Anal. 18 (1987) 13781-384. | MR 902338 | Zbl 0644.35092

[11] V. Girault and P. A. Raviart, Finite Element Methods for Navier-Stokes Equations. Springer-Verlag, Berlin (1979). | Zbl 0585.65077

[12] A. Grimstad, K. Kolltveit, T. Mannseth and J. Nordtvedt, Assessing the validity of a linearized error analysis for a nonlinear parameter estimation problem. Preprint.

[13] A. Grimstad and T. Mannseth, Nonlinearity, scale, and sensitivity for parameter estimation problems. Preprint. | Zbl 0952.35153

[14] V. Isakov, Inverse Problems for Partial Differential Equations. Springer-Verlag, Berlin (1998). | Zbl 0908.35134

[15] K. Ito and K. Kunisch, On the injectivity and linearization of the coefficient to solution mapping for elliptic boundary value problems. J. Math. Anal. Appl. 188 (1994) 1040-1066. | MR 1305502 | Zbl 0817.35021

[16] J. Liu, A multiresolution method for distributed parameter estimation. SIAM J. Sci. Stat. Comp. 14 (1993) 389-405. | MR 1204237 | Zbl 0773.65059

[17] G.R. Richter, An inverse problem for the steady state diffusion equation. SIAM J. Appl. Math. 4 (1981), 210-221. | MR 628945 | Zbl 0501.35075

[18] G.M. Troianiello, Elliptic Differential Equations and Obstacle Problems. Plenum Press, New York (1987). | MR 1094820 | Zbl 0655.35002